Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 178, NWS Jacksonville, FL

August 24, 1997Duval County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 24, 1997, 12:16 PM EDT for Duval County, Florida. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 24, 1997, 12:16 PM EDT (16:16 UTC)
Expired
Aug 24, 1997, 1:15 PM EDT
In force
59 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Duval County, FL

What was reported inside it

TimeReportWhereRemark
Aug 24, 12:35 PM EDTThunderstorm WindJacksonville, FLLarge trees and power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 4.3 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1386 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 241618 RRA
SVRJAX
FLC031-241715-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1216 PM EDT SUN AUG 24 1997
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  115 PM EDT
FOR PERSONS IN THE FOLLOWING LOCATIONS...
 
IN NORTH FLORIDA
 
   ...DUVAL COUNTY
 
AND THE ADJOINING COASTAL WATERS.
 
 
AT 1215 PM NATIONAL WEATHER SERVICE DOPPLER RADAR WAS SHOWING A SEVERE
THUNDERSTORM SOUTH OF THE JACKSONVILLE INTERNATIONAL AIRPORT ALONG I-295
BETWEEN GQARDEN CITY AND I-95. THE STORM WAS MOVING SOUTH AT 5 TO 10 MPH
AND WILL MOVE INTO THE DOWNTOWN AREA BY 1230 PM.
 
THE STORM CAUSED WIND GUSTS TO 35 MPH AT THE JACKSONVILLE AIRPORT AS IT
MOVED THROUGH AND ALSO CAUSED LIGHTNING TO INJURE A SHERIFFS DISPATCHER
IN YULEE THIS MORNING.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
 
PM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 9:59 AM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 24, 9:59 AM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
955 AM EDT SUN AUG 24 1997

GOOD ONSHR FLO THIS MRNG WI SPEED CONVERG ALG CSTL CO'S CAUSING SCT
SHRA/TSRA ATTM. HAVE ALREADY ISSUED SMW FOR NE FL WI WND GUST TO 34
KTS AT SGJ WI THIS ACTVTY. AT THE SAME TM WTR VPR LOOPS SHOWING DRY
AIR WORKING ITS WAY THRU GA TO FL PH WHILE DIFFUSE FNT OR TROF IS
FOUND OVR CNTRL FL.

MRNG KJAX SOUNDING QUITE UNSTBL AND MOIST EVEN BEFORE I MODIFIED IT.
PCP WTR UP TO 1.84 INCHES WI ONLY A WK CAP. AFTR MODIFYING CAPE INCRS
TO 2800...LI DROP TO -8...NO CAP AND KI IS 35. MODELS SHOW S/WV MOVG
THRU NE FL BY EVE...BUT HARD TO FIND ATTM ON WTR VPR PIX ALTHO CUD BE
RESPONSIBLE FOR SMALL AREA OF CONVECTION NR APALACHEE BAY. ECSB WL
DVLP MIDDAY/ERY AFTRN AND PUSH WELL INLAND...BUT MEAN STEERING FLO IS
FM WSW ALBEIT WK (<5 KTS). WI APRCH OF S/WV...SEA BRZ BNDRYS AND GOOD
LIFT AND MSTR I PLAN ON BUMPING INLAND POPS UP TO 40% XCPT FOR THE
SUWANNEE RVR AREA WHR DRIER AIR WL KEEP POPS AT SLGT CHC. ALG CST I WL
CHECK LATER RADAR/SATL PIX BUT WL CONSIDER RAISING TO 50 OR 60%.

IN GA...DRIER AIR SHUD KEEP SHRA/TSRA ACTVTY TO CURRENT 20% FCST...BUT
SHUD CONSIDER RAISING XTRM SE TO 40-50% WI CURRENT> ONGOING ACTVTY...
ECSB AND S/WV PASSING NRBY.

MAY TWEAK A FEW TEMPS...BUT FOR MST PART THEY LOOK FINE.

IN CWF...41008 HAS BEEN 15-20 KTS PAST SVRL HRS. MAY NEED TO GO WI
SCEC.

MOHLIN

In the hours before

Special weather statement, Aug 24, 6:19 AM EDT, 5 hours 57 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166-
501-241230-

HAZARDOUS WEATHER OUTLOOK FOR NORTH FLORIDA AND SOUTH GEORGIA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 AM EDT SUN AUG 24 1997

AN AREA OF LOW PRESSURE HAS DEVELOPED ALONG A STATIONARY FRONT THAT
EXTENDS FROM ST AUGUSTINE DOWN INTO THE GULF SOUTH OF TAMPA. THIS
AREA OF LOW PRESSURE WILL MOVE ACROSS THE CENTRAL PORTION OF THE
STATE TODAY TO OFFSHORE OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA
BY THIS EVENING. AS A RESULT OF THIS LOW PRESSURE... NORTHEAST TO EAST
WINDS WILL BRING MOISTURE IN FROM THE ATLANTIC AND ACROSS THE AREA
TODAY WITH SCATTERED SHOWERS AND THUNDERSTORMS MAINLY ACROSS
SOUTHEAST GEORGIA AND NORTH FLORIDA.

FOR MARINE INTEREST... WITH WINDS FROM THE EAST AT 15 TO 20 MPH
TODAY... CONDITIONS WILL BE ENHANCED FOR DEVELOPMENT OF RIP
CURRENTS ALONG THE COAST FROM FERNANDINA BEACH SOUTH TO PONTE VEDRA
BEACH.

A FEW STORMS MAY BECOME SEVERE OVER jNORTH FLORIDA TODAY ALTHOUGH
WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED.

K. KUYPER
Special weather statement, Aug 24, 10:55 AM EDT, 1 hour 21 minutes before
FLZ020>025-030>033-035>038-040-501-242230-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST FLORIDA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1055 AM EDT SUN AUG 24 1997

...RIP CURRENTS OCCURRING ACROSS NORTHEAST FLORIDA BEACHES...

REPORTS THIS MORNING FROM JACKSONVILLE BEACH...ST. AUGUSTINE BEACH AND
FLAGLER BEACH INDICATE THAT RIP CURRENTS...OR RUNOUTS...ARE OCCURRING.
IN SOME CASES THEY WERE QUITE NUMEROUS AND STRONG. THESE CONDITIONS
WILL LIKELY CONTINUE THIS AFTERNOON.

ELSEWHERE...AMELIA ISLAND AND LITTLE TALBOT ISLAND DID NOT REPORT RIP
CURRENTS AS OF LATE THIS MORNING...BUT THE SURF WAS VERY CHOPPY. WITH
MODERATE TO STRONG DIRECT ONSHORE WIND RIP CURRENTS ARE ALSO POSSIBLE
AT LITTLE TALBOT ISLAND AND ACROSS THE BEACHES OF AMELIA THROUGH THIS
AFTERNOON.

A RIP CURRENT IS A NARROW CHANNEL OF WATER FLOWING AWAY FROM THE
SHORE. TO AVOID GETTING CAUGHT IN A RIP CURRENT HEED THE ADVICE OF
THE BEACH PATROL OR LIFEGUARDS. SWIM ONLY AT GUARDED BEACHES. IF
CAUGHT IN A RIP CURRENT DO NOT PANIC. SWIM SIDEWAYS ACROSS THE
CURRENT UNTIL YOU ARE OUT OF IT AND THEN SWIM IN TOWARD SHORE. ANOTHER
METHOD IS TO LET THE CURRENT CARRY YOU OFFSHORE UNTIL THE PULL WEAKENS
AND THEN SWIM IN TO SHORE AT AN ANGLE AWAY FROM THE RIP CURRENT.

MOHLIN
Special weather statement, Aug 24, 10:59 AM EDT, 1 hour 17 minutes before
FLZ020>025-030>033-035>038-040-501-242230-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST FLORIDA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1055 AM EDT SUN AUG 24 1997

...RIP CURRENTS OCCURRING ACROSS NORTHEAST FLORIDA BEACHES...

REPORTS THIS MORNING FROM JACKSONVILLE BEACH...ST. AUGUSTINE BEACH AND
FLAGLER BEACH INDICATE THAT RIP CURRENTS...OR RUNOUTS...ARE OCCURRING.
IN SOME CASES THEY WERE QUITE NUMEROUS AND STRONG. THESE CONDITIONS
WILL LIKELY CONTINUE THIS AFTERNOON.

ELSEWHERE...AMELIA ISLAND AND LITTLE TALBOT ISLAND DID NOT REPORT RIP
CURRENTS AS OF LATE THIS MORNING...BUT THE SURF WAS VERY CHOPPY. WITH
MODERATE TO STRONG DIRECT ONSHORE WIND RIP CURRENTS ARE ALSO POSSIBLE
AT LITTLE TALBOT ISLAND AND ACROSS THE BEACHES OF AMELIA THROUGH THIS
AFTERNOON.

A RIP CURRENT IS A NARROW CHANNEL OF WATER FLOWING AWAY FROM THE
SHORE. TO AVOID GETTING CAUGHT IN A RIP CURRENT HEED THE ADVICE OF
THE BEACH PATROL OR LIFEGUARDS. SWIM ONLY AT GUARDED BEACHES. IF
CAUGHT IN A RIP CURRENT DO NOT PANIC. SWIM SIDEWAYS ACROSS THE
CURRENT UNTIL YOU ARE OUT OF IT AND THEN SWIM IN TOWARD SHORE. ANOTHER
METHOD IS TO LET THE CURRENT CARRY YOU OFFSHORE UNTIL THE PULL WEAKENS
AND THEN SWIM IN TO SHORE AdT AN ANGLE AWAY FROM THE RIP CURRENT.

MOHLIN

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.